Table of Contents Author Guidelines Submit a Manuscript
Shock and Vibration
Volume 1, Issue 6, Pages 549-557

Vibrations of a Beam Moving Over Supports with Clearance

H.P. Lee

Department of Mechanical & Production Engineering, National University of Singapore, 10 Kent Ridge Crescent, 0511, Singapore

Received 12 April 1992; Accepted 28 May 1994

Copyright © 1994 Hindawi Publishing Corporation. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


The transverse vibration of a beam moving over two supports with clearance is analyzed using Euler beam theory. The equations of motion are formulated based on a Lagrangian approach and the assumed mode method. The supports with clearance are modeled as frictionless supports with piecewise-linear stiffness. A feature of the present formulation is that its complexity does not increase with increased number of supports. Results of numerical simulations are presented for various prescribed motions of the beam. The effect of support clearance on the stability of the beam is investigated.